Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 15, NWS Honolulu, HI

March 7, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 7, 2014, 4:48 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2014, 4:48 AM HST (14:48 UTC)
Expired
Mar 8, 2014, 2:00 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WWHW70 PHFO 071448
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
448 AM HST FRI MAR 7 2014

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.WIND SPEEDS OVER THE BIG ISLAND SUMMITS HAVE INCREASED SHARPLY
OVER THE PAST TWO HOURS...POSSIBLY AS A REFLECTION OF THE JET
STREAM SUPPORTING THE FRONT APPROACHING THE STATE. THE JET IS NOT
EXPECTED TO MOVE AWAY UNTIL AFTER MIDNIGHT TONIGHT...SO THE
ADVISORY IS IN EFFECT UNTIL 2 AM HST SATURDAY.

HIZ028-080400-
/O.NEW.PHFO.WI.Y.0015.140307T1448Z-140308T1200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
448 AM HST FRI MAR 7 2014

...WIND ADVISORY IN EFFECT UNTIL 2 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM HST SATURDAY. 

* WINDS...WEST 40 TO 55 MPH WITH LOCALIZED GUSTS OVER 80 MPH.

* TIMING...THROUGH TODAY AND TO AFTER MIDNIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
199 
WWHW70 PHFO 072137 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1137 AM HST FRI MAR 7 2014

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.STRONG WEST WINDS WILL CONTINUE ACROSS THE SUMMITS TODAY AND THIS
EVENING AS A TROUGH OF LOW PRESSURE APPROACHES. WINDS WILL
DIMINISH AFTER MIDNIGHT. 

HIZ028-081045-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1137 AM HST FRI MAR 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY. 

* WINDS...WEST 35 TO 50 MPH WITH HIGHER GUSTS.

* TIMING...UNTIL 2 AM HST.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
423 
WWHW70 PHFO 080123
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST FRI MAR 7 2014

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.STRONG WEST WINDS WILL CONTINUE ACROSS THE SUMMITS THROUGH THIS
EVENING AS A TROUGH OF LOW PRESSURE APPROACHES. WINDS WILL
DIMINISH AFTER MIDNIGHT.

HIZ028-081200-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
323 PM HST FRI MAR 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM HST SATURDAY. 

* WINDS...WEST 35 TO 50 MPH WITH HIGHER GUSTS.

* TIMING...UNTIL 2 AM HST.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
614 
WWHW70 PHFO 081222
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
222 AM HST SAT MAR 8 2014

...WIND ADVISORY EXPIRED FOR THE BIG ISLAND SUMMITS...

HIZ028-081330-
/O.EXP.PHFO.WI.Y.0015.000000T0000Z-140308T1200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
222 AM HST SAT MAR 8 2014

...WIND ADVISORY HAS EXPIRED...

WINDS AT THE SUMMITS OF THE BIG ISLAND REMAIN BELOW ADVISORY
LEVEL. THEREFORE THE ADVISORY IS ALLOWED EXPIRED.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 4:00 AM HST, 48 minutes earlier.

Area forecast discussion, Mar 7, 4:00 AM HST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 7 2014

.SYNOPSIS...
SOUTHWEST WINDS WILL STRENGTHEN AS SHOWERS INCREASE AHEAD OF A FRONT
APPROACHING FROM THE NORTHWEST. THE FRONT ITSELF WILL BRING HEAVIER
RAIN AND NORTHERLY WINDS FROM THIS AFTERNOON INTO SATURDAY. TRADE
WINDS WILL RETURN AFTER THE FRONT PASSES...FOCUSING SHOWERS ONTO
WINDWARD SLOPES INTO TUESDAY. MORE TYPICAL TRADE-WIND WEATHER WILL
PREVAIL AROUND THE MIDDLE OF THE WEEK...BUT ANOTHER FRONT MAY
APPROACH KAUAI BY NEXT FRIDAY.

&&

.DISCUSSION...
PREVAILING WINDS AROUND THE MAIN HAWAIIAN ISLANDS CONTINUED THEIR
TRANSITION TO SOUTHWEST FLOW...BUT SPEEDS SHOWED LITTLE INCREASE
YET. LAND BREEZES ALSO WERE PRESENT...IF UNEXCEPTIONAL. THE AIR MASS
CONTINUED TO MOISTEN FROM THE SOUTHEAST AT THE LOWEST LEVELS...WHILE
CLOUD LAYERS AT SEVERAL HIGHER LEVELS APPROACHED FROM THE WEST AND
SOUTHWEST. THE INVERSION BECAME MORE COMPLEX.

SHOWERS REMAINED MORE ACTIVE THAN THEY WERE 24 HOURS AGO...SOME
ORGANIZING INTO BANDS OR STREETS ROUGHLY PARALLEL TO THE PREVAILING
SOUTHWEST FLOW. HOWEVER...OVERALL COVERAGE WAS QUITE UNEVEN. OAHU
RECEIVED SIX-HOUR ACCUMULATION APPROACHING AN INCH IN PLACES...WHILE
KAUAI REMAINED VERY NEARLY DRY...AND MOST OF THE OTHER ISLANDS
VARIED BETWEEN THESE EXTREMES. NONETHELESS...THE FRONTAL CLOUD BAND
APPROACHING FROM THE NORTHWEST STILL PROMISED SIGNIFICANT...AND
PERHAPS LOCALLY HEAVY...RAIN FOR MOST OF THE STATE LATER TODAY.

ALOFT...EXTREMELY BROAD TROUGHING PREVAILED OVER MOST OF THE CENTRAL
NORTH PACIFIC OCEAN JUST NORTH OF THE ISLANDS...THOUGH THE DEEPER
LOW REMAINED MUCH FURTHER TO THE NORTH. GUIDANCE AGREED REASONABLY
WELL THAT THE TROUGH WILL SHARPEN MODESTLY THROUGH THE DAY AND INTO
TONIGHT AS A MASSIVE RIDGE BUILDS OVER THE WEST COAST OF NORTH
AMERICA. THE SHARPER TROUGH WILL PROVIDE INCREASED SUPPORT FOR THE
FRONT APPROACHING THE ISLANDS. THIS SUPPORT WILL FOCUS A BIT TOO FAR
TO THE NORTHEAST TO BE OPTIMAL FOR THE STATE...BUT STILL SHOULD BE
MORE THAN ENOUGH TO ENHANCE RAINFALL LOCALLY. SIMILARLY...STABILITY
PROBABLY WILL NOT FALL LOW ENOUGH TO SUPPORT THUNDERSTORM
DEVELOPMENT HERE.

HEAVIER RAIN WILL ACCOMPANY THE FRONT ITSELF AS IT MOVES ACROSS THE
STATE FROM THIS AFTERNOON INTO SATURDAY...BUT THE RAGGED LEADING
EDGE OF THIS FEATURE PROBABLY WILL MAKE THE TRANSITION RATHER
GRADUAL. FROM AN EULERIAN PERSPECTIVE...IT MAY JUST SEEM THAT
SHOWERS BECOME MORE FREQUENT AND HEAVIER WITH TIME. ON THE OTHER
HAND...THE BACK EDGE OF THE BAND WAS BETTER DEFINED...LIKELY
REPRESENTING A MORE NOTICEABLE CHANGE TO A COOLER AND DRIER AIR MASS
WHEN IT ARRIVES. NORTHERLY WINDS FOLLOWING THE FRONT WILL BECOME
NORTHEASTERLY FAIRLY SOON...CARRYING ANY LINGERING MOISTURE ONTO
WINDWARD SLOPES THROUGH THE REST OF THE WEEKEND...ESPECIALLY OVER
THE BIG ISLAND...CLOSE TO THE DISSIPATING BOUNDARY.

BRIEF MID-LEVEL RIDGING ALOFT WILL PASS OVERHEAD FROM SUNDAY INTO
MONDAY...AND THEN A TROUGH ALOFT WILL DIG DOWN EAST OF THE STATE
FROM MONDAY INTO TUESDAY...PROVIDING SUPPORT FOR ANOTHER APPROACHING
FRONT. GUIDANCE HAD BEEN PORTRAYING THIS FEATURE AS WEAK FOR SOME
TIME NOW...BUT RECENTLY IT SUGGESTED THAT THE FRONT MAY NOT EVEN
REACH THE ISLANDS...ONLY GATHERING MOISTURE AND LIMITED SUPPORT FOR
ENHANCED PRE-FRONTAL SHOWERS. CERTAINLY THIS SCENARIO WAS MORE
COMPATIBLE WITH TRADE WINDS CONTINUING THROUGH THURSDAY...AS THE
MODELS HAD BEEN SHOWING. IN ANY CASE...SHOWER ACTIVITY WILL TREND
TOWARD CLIMATOLOGY THROUGH THE MIDDLE OF THE WEEK AS THE LINGERING
MOISTURE IS RAINED OUT OR BLOWN AWAY TO THE SOUTHWEST. RECENT RUNS
HAD STARTED AGREEING THAT ANOTHER FRONT MAY APPROACH KAUAI FROM THE
NORTHWEST BY NEXT FRIDAY.

&&

.MARINE...
A LARGE NORTHWEST SWELL WILL BUILD ACROSS THE ISLANDS THROUGH THE
DAY...AND THEN PEAK ABOVE WARNING LEVELS TONIGHT OR SATURDAY.
ADVISORY-LEVEL CONDITIONS MAY ARRIVE EARLIER IN THE DAY TODAY. BASED
ON THE DIFFERENT TIMING ACROSS THE STATE...THE HIGH SURF WARNING IS
SET TO BEGIN LATE THIS MORNING. ADVISORY-LEVEL SURF MAY REACH
WEST-FACING SHORES OF THE BIG ISLAND BY SATURDAY.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LARGE COMBINED SEAS OVER
EXPOSED COASTAL WATERS. THESE CONDITIONS LIKELY WILL CONTINUE INTO
SUNDAY...BEFORE SUBSIDING BELOW 10 FEET.

&&

.AVIATION...
SHOWERS AHEAD OF A FRONT...MOVING UP FROM THE SW...CONTINUE TO
BRING PERIODS OF MVFR CONDITIONS...MAINLY TO MAUI COUNTY TERMINALS.
THE APPROACHING FRONT IS EXPECTED TO CARRY HEAVY SHOWERS WITH
EMBEDDED MVFR CONDITIONS TO THE SMALLER ISLANDS THROUGHOUT THE
DAY...BEGINNING ON KAUAI BY 2100Z.

AIRMET SIERRA IS UP FOR MTN OBSC OVER MAUI COUNTY DUE PASSING
SHOWERS AHEAD OF THE FRONT. AS THE FRONT APPROACHES...THIS MAY NEED
TO BE EXTENDED TO ACCOUNT FOR LOWER VIS AND CEILINGS FROM THE
EMBEDDED HEAVY SHOWERS.

AIRMET TANGO IS IN PLACE FOR TEMPO MOD TURB N AND NE OF KAUAI
THROUGH MAUI COUNTY. AS THE FRONT APPROACHES THE ISLANDS AND THE
INVERSION ERODES...CONDITIONS ARE EXPECTED TO END BY 2200Z.

AIRMET ZULU FOR MOD RIME ICING WILL GO INTO EFFECT AT 1600Z OVER
KAUAI...FOR LAYERS 140-FL200. THIS AIRMET IS EXPECTED TO EXTEND
EASTWARD AS THE FRONT MOVES OVER OAHU...WITH ICING CONDITIONS
LIKELY TO BEGIN BY 2200Z FOR LAYERS 140-FL200.

FOR BIG ISLAND...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING FROM 10 AM THIS MORNING TO 6 AM HST SUNDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH
SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-WINDWARD
HALEAKALA.

SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 AM HST SUNDAY
FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS.

&&

AVIATION...EATON
REST...RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:30 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao60 hr
Mar 7, 3:30 AM HSTSmall Craft AdvisoryHFO60 hr
Mar 7, 4:32 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 6:06 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 7:27 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.